Tennessee, 2002Flash Flooding and Flooding in Tennessee, December 19, 2002
December 19, 2002 · NWS OHX · 7 events in 4 counties and zones
4 flood, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 19, 2:59 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 19, 2:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 AM CST THU DEC 19 2002
LARGE BAND OF SHOWERS AND EMBEDDED THUNDERSTORMS MOVING VERY SLOWLY
EASTWARD. MODELS INDICATE THAT SIGNIFICANT PRECIP WILL MOST LIKELY
NOT REDEVELOP BEHIND THIS MAIN BATCH OF PRECIP. THE FORECAST PROBLEM
HOWEVER STILL EXISTS IN REGARD TO THE POTENTIAL FOR FLASH FLOODING
TODAY...PARTICULARLY ACROSS ROUGHLY THE NORTHWESTERN THIRD OF THE
CWA.
CURRENT THOUGHTS ARE THAT THE OVERALL NATURE OF THE SYSTEM WILL
BECOME PROGRESSIVE ENOUGH SO AS TO PREVENT THE DEVELOPMENT OF WIDE
SPREAD FLOODING. THIS DECISION IS FURTHER SUPPORTED BY THE
UNLIKELIHOOD OF SUBSTANTIAL REDEVELOPMENT BEHIND THE CURRENT MAIN
RAIN AREA. FOR NOW...WILL REFRAIN FROM ISSUING ANY FLOOD WATCH BUT
WILL WORD ZONES TO INCLUDE LOCALLY HEAVY RAINFALL AS A POSSIBILITY.
WIND SHEAR PROFILES STILL LOOKING STRONG ENOUGH FOR SOME SEVERE
DEVELOPMENT TODAY IN THE FORM OF MAINLY SOME DAMAGING WINDS. WILL
THEREFORE MENTION THE POTENTIAL FOR SEVER STORMS AS WELL.
OTHERWISE...FRONTAL BOUNDARY TO MOVE THROUGH THIS EVENING WITH THE
PRECIPITATION ENDING FROM WEST TO EAST. OTHERWISE...CATEGORICAL POPS
FOR TODAY WITH PRECIPITATION LIKELY ACROSS EASTERN ZONES FOR
TONIGHT. WILL WORD ZONES AS MAINLY IN THE EVENING ACROSS THE WESTERN
TWO THIRDS. TEMPERATURES TO RETURN TO MORE OF A NORMAL TYPE OF
DECEMBER REGIME. HOWEVER...WILL KEEP THE FORECAST DRY.
AGAIN...NO FLOOD WATCHES FOR NOW BUT WILL CONTINUE TO MONITOR AND
POSSIBLY ISSUE A WATCH FOR NORTHWESTERN ZONES AS PER THE UPCOMING
RADAR TRENDS.
BNA TB 62/40/52/32/55 +600
CSV TB 57/37/45/26/50 8700
.BNA...NONE.
21
Hazardous weather outlook, Dec 19, 4:53 AM CST, 7 minutes before
TNZ005-006-022>024-DDHHMM-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
453 AM CST THU DEC 19 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN MIDDLE TENNESSEE
TODAY. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE.
A COLD FRONT...THAT WAS OVER EASTERN MISSOURI AND CENTRAL
ARKANSAS EARLY THIS MORNING...WILL MOVE ACROSS MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE MID STATE TODAY...AND A FEW THUNDERSTORMS
COULD BECOME SEVERE.
THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG...DAMAGING...
STRAIGHT LINE WINDS. A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE.
MOST COUNTIES IN MIDDLE TENNESSEE WILL SEE A FIVE OR SIX HOUR
PERIOD OF MODERATE TO HEAVY RAIN TODAY...PRODUCING ABOUT AN
INCH OF RAINFALL. SOME LOCALIZED SPOTS COULD SEE GREATER AMOUNTS...
WHICH WILL PRODUCE PONDING OF WATER IN LOW LYING AREAS
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS A POSSIBILITY
TODAY...ESPECIALLY OVER SOUTHERN MIDDLE TENNESSEE...WHERE THE
ATMOSPHERE WILL BE MOST UNSTABLE.
.DAYS TWO THROUGH SEVEN...
A WEAK COLD FRONT WILL MOVE THROUGH ON SATURDAY AND SATURDAY
NIGHT AND CREATE AT LEAST A SMALL CHANCE FOR SHOWERS. A LOW
PRESSURE AREA WILL MOVE ALONG THE GULF COAST NEXT TUESDAY
AND WEDNESDAY AND PRODUCE ANOTHER CHANCE FOR RAIN. NO HAZARDOUS
WEATHER IS NOT ANTICIPATED FRIDAY THROUGH WEDNESDAY.
19
Flash Flood, Benton
- When
- December 19, 5:00 AM CST to 7:00 AM CST
- Where
- Benton County, Camden
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
TDOT reported creeks out of their banks. Roads were closed around Camden.
Flash Flood, Houston
- When
- December 19, 5:00 AM CST to 7:00 AM CST
- Where
- Houston County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.286, -87.717 (the zone’s center; the record gives no point)
TDOT reported standing water on many roads. Creeks were running high.
Flash Flood, Stewart
- When
- December 19, 5:00 AM CST to 7:00 AM CST
- Where
- Stewart County, Indian Mound
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
TDOT reported a few roads covered with 2-3 inches of water. Creeks were running high.
Flood, Benton
- When
- December 19, 9:00 AM CST to 4:00 PM CST
- Where
- Benton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.070, -88.068 (the zone’s center; the record gives no point)
18 county roads were closed due to high water.
Flood, Stewart
- When
- December 19, 11:00 AM CST to 3:00 PM CST
- Where
- Stewart forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
Sheriff reported some secondary roads were flooded.
Flood, Humphreys
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Humphreys forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.041, -87.776 (the zone’s center; the record gives no point)
A road in Waverly was flooded. Low lying areas were flooded. Schools were let out late in the morning.
Flood, Houston
- When
- December 19, 12:00 PM CST to 4:00 PM CST
- Where
- Houston forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.286, -87.717 (the zone’s center; the record gives no point)
Some secondary roads were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002$1.1 million · F2 · 11 events
- Heavy Snow and High Wind in California, December 19 to 20, 20021 death · 69 kt wind · 5 events
- Storm Surge and Flooding in California, December 19 to 20, 2002$500,000 · 8 events
- High Wind in Washington, December 19, 2002$380,000 · 56 kt wind · 1 event
- Flash Flooding and Flood in Mississippi, December 19, 2002$36,000 · 5 events
- Flash Flooding and Flooding in Tennessee, December 19, 2002$27,000 · 9 events
- Flash Flooding and Flooding in Kentucky, December 19 to 20, 2002$20,000 · 12 events
- Damaging Wind in Louisiana, December 19, 20021 injured · $20,000 · 1 event
- Damaging Wind in Alabama, December 19, 2002$20,000 · 50 kt wind · 1 event
- Winter Storm in California, December 19 to 21, 200211 events
- Heavy Rain in North Carolina, December 19 to 20, 20027 events
- Winter Storm and Damaging Wind in California, December 19 to 20, 200255 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326589, 5326590, 5326591, 5326698, 5326700, 5326697, 5326699.